Forums


Medications & Prescription Treatment

tricyclic anti-depressants

  • By Lynn Voedisch

    I had been treated with Elavil a long time ago and the result was a lot of unwanted weight, which came of pretty quickly. No headache help. Then my son was treated with it and gained 25 lbs.! He also got no headache help and went off. He said the weight came off as quickly as it went on.

    Well, some doctor didn’t know that I can’t take tricyclic antidepressants and prescribed Doxeprine for me as a antihistamine. I had no idea it was a tricyclic antidepressant and kept taking it for months. I had just about all the side effects you can get, including a 10% weight gain! I also had a huge muscle cramp that kept me from walking for a few days, which is listed in the side effects. Needless to say, I went off the drug.

    My biggest question is how best to take off this weight (I look like I’m three months pregnant!). I am hobbled by my hurt leg, which is being tended to by a physical therapist, so I can’t exactly go to the gym and take Zumba class. I’m eating less, but things are going slowly.

    Oh, yeah. It also made my blood pressure go up. This stuff is dangerous.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Lynn,

    Thank you for sharing your story with us. The potential side effects of medications can sometimes be troubling. Weight gain can be a side effect of many medications. You may want to speak with your doctor about the best way to tackle this situation.

    Having said that, in my opinion, one of the only ways to loose weight is to eat less and exercise more! Struggling with weight most of my life, I know that is much easier said than done.

    Good luck and please keep us posted on your progress,
    Nancy

    Reply Created with Sketch. reply
  • By Migraine Man

    Hi Lynn,

    Sorry to hear you had little/no success with TCAs but got stuck with all the side effects. How are you doing now?

    I was actually curious about trying nortriptyline, but the many stories like yours about weight gain are concerning, as I’m on the heavier side as it is.

    I’m curious if the weight gain from TCAs are dose related and can be controlled with diet and exercise. Or, is the weight gain just an accepted side effect we have to live with.

    Reply Created with Sketch. reply
  • By Lynn Voedisch

    Hi, Migraine Man. I’m sorry to say that you will gain weight with Nortriptyline. The only med of that TCA class that won’t put on weight is Vivactil, and I found it useless for headache control anyway.

    The thing about these TCAs is that diet and exercise really are useless in battling the weight gain. I my case, I am slender by nature, don’t eat a lot, and do exercise and yet suddenly 10-15 lbs. came on like a ton of bricks. There’s no controlling it with diet and exercise. It just gloms onto you. It happened to me and to my son, and both of us have never been heavy.

    The trouble with taking off the weight is that the drug has a long half-life (15), and as it was explained to me, you don’t shed the drug in one day, you keep adding more to your system with each dose. So when you quit you have quite a bit to burn off before you are back to normal. I happen to have a sluggish liver and it took six months for me just to get Topamax out of my system. This stuff is proving to be as difficult to get rid of. The exercise got rid of the alarming belly I grew, but I’m still over my ideal weight and I eat like a bird. I read somewhere that the TCAs make more efficient use of your food and that’s why they cause the weight gain, but I never understood the reason.

    All of this is to say, I don’t think you’ll be very happy with Nortriptyline (I tried that too and it didn’t work) and you’ll be stuck with weight that will take a while to lose. And it’s also why Nancy’s answer didn’t even begin to address the issue. (Sorry, Nancy, but it’s a complex issue.)

    I still have high blood pressure from the Doxepin, BTW, even after going on a calcium channel blocker. My docs say to wait and it will all go away, but it’s not so easy to hear that when progress is achingly slow.

    Meanwhile, I did lose my migraines with the Cefaly machine (www.cefaly.com/us). You should look into it. No drugs and mine began to work in six weeks.

    Reply Created with Sketch. reply
  • By Migraine Man

    Hi Lynn,

    Thanks so much for your response, really appreciate it. I have tried other meds with caused weight gain in the past (Depakote), but the weight came off relatively easily/quickly after stopping the medication. I actually do have the cephaly! It’s great and I feel it provides some temporary relief, but I never found the long-term benefit I was hoping for. Also, regarding blood pressure. I don’t know much about Doxepin, but my headache doc has me on a low dose lisinopril, but I don’t have prior issues with blood pressure.

    Best,
    MM

    Reply Created with Sketch. reply
  • By Lynn Voedisch

    I have heard that about Depakote. The only drug I know of that makes you lose weight is Topamax. It really worked for me but then backfired, my doses went up and up and soon I had slight kidney damage! So I got off that right away. Kidneys are fine now.

    That’s too bad that the Cefaly didn’t bring you the relief you wanted. It’s like a miracle for me. The only time I’ll get a migraine is when a sinus condition goes out of control and the frontal sinus starts bothering that trigeminal nerve that causes migraines.

    Good luck on your search. I was pretty much out of options until I tried the Cefaly. (How long did you use it? Did you go up to full power?)

    Anyway, something out there will work. Just be careful. That Topamax scared the living day lights out of me.

    Reply Created with Sketch. reply
  • By Lynn Voedisch

    About blood pressure: mine was LOW before Doxepin, then all of a sudden started shooting up. Once again, no change in diet or exercise, just boom! High blood pressure. It’s not a common side effect. I’m on verapamil while the docs wait for BP to go down.

    Reply Created with Sketch. reply
  • By Migraine Man

    Glad to hear the cephaly is working well for you! I used mine consistently for 2-3 months initially. After that it was just occasionally. It feels great while using it but nothing long term for me. Mine doesn’t have any power options. Just a power on/off button switch that starts a ~20 minute session. I usually do 40 mins at bedtime.

    I completely agree with you on Topemax, it was one of the first meds I tried and worst. I felt like a brain dead zombie on it. Only on it for few weeks, so I must have avoided kidney damage you mentioned. However, I eventually found a good headache Doctor that put me on Zonegran, which is as effective as Topemax with significantly less side effects.

    Reply Created with Sketch. reply